Quantcast

Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
September 02, 2014, 11:45:58 PM

Login with username, password and session length


Members
  • Total Members: 23381
  • Latest: Jon24
Stats
  • Total Posts: 636956
  • Total Topics: 48353
  • Online Today: 304
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online
Users: 6
Guests: 191
Total: 197

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Osteoporosis and HIV  (Read 1168 times)

0 Members and 1 Guest are viewing this topic.

Offline smalltown66

  • Member
  • Posts: 73
Osteoporosis and HIV
« on: July 24, 2008, 11:23:18 AM »
Does anyone have info or know where to get info on the side effects of meds that may cause Osteoporosis?
Can HIV itself cause Osteoporosis?
Is the Incidence of Hiv and Osteoporosis increase in long term survivors?


Thanks in advance for anything you may know

Hugs,

Smalltown66
Lifting the weight of the world sure is easier with others with the same goal.

Offline Miss Philicia

  • Member
  • Posts: 24,022
  • celebrity poster, faker & poser
Re: Osteoporosis and HIV
« Reply #1 on: July 24, 2008, 11:40:10 AM »
http://www.aidsmeds.com/articles/Bones_7548.shtml

(there are several sections on this topic in the lesson section -- just keep clicking "next" to read it all)

Unfortunately this issue of HIV and osteoporosis in long-term survivors is QUITE new, and so you're going to find a lot of conflicting information out there.  My own view is that, like lipoatrophy, there are a lot of variables that are dependent on an individual patient's genetics, the underlying HIV infection, and certain HIV medications.  I'd be careful drawing a lot of conclusions at this time with this issue.

also see here:

http://www.aidsmeds.com/articles/Bones_4879.shtml

On my part all I've been doing is making sure Vitamin D is one of the daily supplements I take, and limiting any glucocorticoid medication use.  The only HIV med I've had specifically mentioned by my doctor in terms of osteoporosis is Viread, but that might just be because he knows I'm on that one, and have been for years:

http://www.aidsmeds.com/articles/Bones_4879.shtml

Quote
Viread may cause bone problems. In one clinical trial conducted by the manufacturer involving HIV-positive patients who were new to anti-HIV therapy, Viread [combined with Sustiva and Epivir] was more likely to cause decreased bone mineral density (osteopenia)—which can lead to osteoporosis—than Zerit (d4T) [combined with Sustiva and Epivir]. This can increase the risk of bone breakage, including the hip, spine, and wrist. Researchers are currently looking into the seriousness of this possible side effect. If you have a history of bone fracture or are at risk for osteopenia, your doctor may want to consider ordering bone scans on a regular basis while you are taking Viread. While it's not clear if calcium and vitamin D supplementation can help reverse this side effect, it might be a good idea if you have either osteopenia or osteoporosis and are taking Viread.
 
« Last Edit: July 24, 2008, 11:45:02 AM by philly267 »
"I’ve slept with enough men to know that I’m not gay"

BobF

  • Guest
Re: Osteoporosis and HIV
« Reply #2 on: July 25, 2008, 08:49:42 PM »
Hi.   Yes, I've been told that osteoperosis can be an effect of HIV.   I was diagnosed shortly after my HIV diagnosis and am now on Alendronate (the new Fosamax generic) weekly.

Offline edfu

  • Member
  • Posts: 1,084
Re: Osteoporosis and HIV
« Reply #3 on: July 25, 2008, 09:50:42 PM »
I've been diagnosed with osteopenia, a forerunner of osteoporosis.  It appears to be very difficult to disentangle all of the possible causes and blame only one, as is seen in the links Philly provided above.  In my case my doctor gave me four possible causes, all of which are listed as possibilities in the articles.  He couldn't/wouldn't specify which was/were applicable to my situation:

*age (I'm 65)
*long duration of HIV-positivity (more than 20 years)
*my HAART drug history (Trizivir, Epzicom, Sustiva)
*cigarettes

Another possibility, which Philly also referred to:  genetics.  My mother, who died a year ago at 87, suffered from semi-severe osteoporosis.   
"No one will ever be free so long as there are pestilences."--Albert Camus, "The Plague"

"Mankind can never be free until the last brick in the last church falls on the head of the last priest."--Voltaire

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.